Fibromyalgia Action UK
40,279 members52,382 posts

Coming off Gabapentin

Hello everyone, tomorrow I'm starting to come off my Gabapentin. At the moment I am taking 900mg 3 times a day.

Last time I came off this it was not nice, hot sweats, insomnia made worse, sickness and the shakes plus headaches. I was just wondering if anyone had any ideas of things to ease these possible symptoms.

Many thank yous x xxx

12 Replies
oldestnewest

Hi Collywolly welcome to our wonderful forum ☺ I'm sure you will come to find the forum invaluable in chatting to others who are going through the same experience as you, talking to others at different stages of their lives with Fibro and learning from their experiences

You must always reduce any medication on your doctors advise and it always needs to be monitored because of the adverse side effects. The usual pattern is 1 a less less for a week & then 2 for a week but it really depends on what other medication you take and everyone is so different.

Hope this helps. Please do go look at the mother site where you will find all the information you need and lots of useful links on Fibro and I look forward to chatting to you on the forum.

fmauk.org

Peace, luv n light

Jan xx

4 likes
Reply

Very very slowly

3 likes
Reply

That's a lot of Lycra I don't think it's wise to come off straight away cut it down slowly if I was you

2 likes
Reply

Hi Collywolly , just wondering why you need to come off gabapentin? Will it be replaced with something else?

2 likes
Reply

Gradually to try and prevent withdrawal. You and your gp should have a specific plan with regular reviews to see how it's going. Why do you need to come off it? Maybe you could just reduce a little so your not taking such a high dose rather than come off completely. All this should be agreed tho between you and your gp. And a plan to deal with any withdrawal symptoms if/when they occur.

It's not a drug you should just stop completely it needs to be slowly.

J xx

3 likes
Reply

Hi Collywolly

I sincerely hope that you are feeling as well as you possibly can be today? Welcome to the forum and it is wonderful to make your acquaintance.

As the others have said, it really needs to be done slowly and under medical supervision my friend. I want to sincerely wish you all the best of luck and please take care of yourself my friend.

All my hopes and dreams for you

Ken

2 likes
Reply

Thank you everyone for your replies. Yes I'm coming off it slowly I definitely would not just stop, I had an experience of withdrawal few months ago when my Gp decided not to issue my repeat prescription because she wanted to see me.

I'm coming off it because it's not working, they've slowly increased my dosage and its never worked. I've also put weight on with it, which has made my back worse.

To be honest I don't have a very sympathetic Gp, they seem to be very disinterested. They want me to try heat therapy and have offered Tramadol which I've had a bad reaction too.

XX

1 like
Reply

Oh I see, I was given gabapentin for facial pain many years ago. It was brilliant for about 3 months then it stopped working! After that I was given Topiramate, nortriptyline and propranolol all together! It worked but the Topiramate affected my memory, thinking etc etc. Thankfully I got off it pretty soon! I'm still on the other two. I've gained weight as well, awful😟

Sorry to hear your GP isn't very good. I try to stay away from the surgery now, I was fed up of feeling so humiliated, I'm sure they don't believe me!

Tramadol doesn't work for me and it makes me vomit.

Have you been given any advice about weight loss? I refuse to stand on the scales now! Why should I when their only advice is I need to loose weight!

Take care with reducing the gabapentin.

Xx

Reply

Hi collywolly. Hello and welcome. I was going to ask why re the gaba but if it doesn't help we'll then why take a drug that doesn't work. I take gaba and trauma doll. The Gabapentenin and its sister drug pregabalin are meant to work on the neuropathic side of things. As in interrupt the pain signals we get all the time. It is NOT a pain killer. It has stopped most of my very strange sensations. (I mean really strange) would feel like cold water dripped down my neck and look at the ceiling for a source,the back of my thighs or calfs would feel like I had patches of acute sunburn with my hairs standing on end fizzy kind of pins and needles but not in my scalp,the ends of my fingers and hands would hurt exactly as if I had fallen off a bike and had gravel burn. Those things used to drive me bonkers but compared to other pain was more very irritable or uncomfortable.

The Gabapentin has cut out 80% of those sensations. The tramadol really helps with pain though. Pity you have a bad reaction to it. For me it also seems to have the side effect of making me more focussed and a bit speedy? Says may make you feel drowsy but no way,gabapentin also says may make you feel drowsy. Ha I wish,don't think horse tranquilliser would make me feel drowsy . Good luck finding a good medication combo. We are all so different in terms of what we can tolerate and what helps.

Sending a HUG X

1 like
Reply

Thank you I will do. I've started on Juice Plus and that's helped a little with the weight loss, I just need to come off the Gabapentin and give my body time to adjust. My doctor doesn't believe in fibromyalgia he and she (I see several doctors) just fob me off so I deal best I can on my own with my families support.

Reply

Have u thought about pregabalin it's the alternative to gabapentin and in my experience if gaba doesn't work pregabalin does. I would also suggest u try changing your GP.

J xx

1 like
Reply

Hi i did the same last year, same dosage took 3 mths I needed to too stand a chance of returning to work, Changed over to pregabalin it has worked for me only just.. did not believe how much good they were doing till i started weening off them i upped my paracetamol big time ,had bad sleep pattens took the odd very rarely sleeping pill then for a year slept like a baby 8 hrs at a time Happy days. Now back in the AaPdept thats Aches and Pain department, but still standing so plod on....good luck with it

Reply

You may also like...